Illinois, 2007

Winter Weather in Illinois, December 15 to 16, 2007

December 15 to 16, 2007 · NWS DVN · 13 events in 13 counties and zones

A storm system tracked from Texas to Ohio spreading light snow across most of eastern Iowa and western Illinois on December 15, 2007. Snowfall amounts of 2 to 4 inches were common, with isolated accumulations of around 5 inches.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A storm system tracked from Texas to Ohio spreading light snow across most of eastern Iowa and western Illinois on December 15, 2007. Snowfall amounts of 2 to 4 inches were common, with isolated accumulations of around 5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 14, 3:05 PM CST, 10 hours 20 minutes earlier.

Area forecast discussion, Dec 14, 3:05 PM CST, 10 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
305 PM CST FRI DEC 14 2007

.SHORT TERM...TONIGHT AND SATURDAY...
WITH LATEST UA ANALYSIS AND FURTHER NORTHWARD SURGE OF MAIN
STEERING MID AND UPPER LEVEL FLOW/JETS HORSE SHOEING AROUND EASTERN
GRT BSN LONG WAVE...EXPECT A FURTHER NORTHWEST SURGE OF MID LEVEL
CONVERGENT WING OFF RESULTANT DEEP SOUTHERN PLAINS STORM SYSTEM AS
IT LIFTS UP THE TN VALLEY SAT AND EASTERN OH RVR VALLEY SAT EVENING.
LATEST 12Z RUNS OF MOST SHORT AND MEDIUM RANGE MODELS HAVE CAPTURED
THIS...AND ANALYSIS OF H8-H7 CONVERGENT/WAA-TYPE WINGS AND ELEVATED
FRONTOGENESIS BANDS IN THIS REALM SUGGEST SECONDARY OR EVEN A THIRD
DEF ZONE TYPE PRECIP BANDS TO SWEEP ACRS THE DVN CWA LATE TONIGHT
AFTER 06Z...AND CONTINUE TO FORM AND ORGANIZE THROUGH SATURDAY
EVENING FROM SOUTHWEST TO NORTHEAST. THE MODELS HAVE TRENDED
WETTER...AND TAKING INTO ACCOUNT COLD THERMAL PROFILES SUGGESTING 14-
15:1 SNOW-LIQUID RATIOS ARE WARRANTED...HAVE GONE AND ISSUED A SNOW
ADVISORY FROM 09Z SAT-03Z SUNDAY FOR ROUGHLY THE SOUTH HALF OF THE
DVN CWA. EXPECT WIDESPREAD 2-4 INCH AMOUNTS IN THE ADVISORY...WITH
SOME 5 INCH SWATHS POSSIBLE IN FAVORED H8-H7 MB CONVERGENT WINGS FROM
SOUTHWEST OF THE QUAD CITIES TO NEAR PRINCETON IL..AND ANOTHER IN
WEST CENTRAL IL POSSIBLY INTO FAR NORTHEAST MO/MONMOUTH-KAHOKA/.
THERMAL AND MOISTURE PROFILES IN PRIME LIFT WINDOWS ALSO SUGGEST
BURSTS OF DENDRITIC SNOW BANDS AND HAVE TAKEN THIS INTO ACCOUNT TO
REACH THESE AMOUNTS. EXPECT 1 INCH SNOWS FROM DBQ ON WESTWARD...AND
1-2 WITH ISOLATED 3 INCH AMOUNTS NORTH OF THE ADVISORY UP TO THE
HIGHWAY 20 CORRIDOR. AS SFC LOW DEEPENS OVER CENTRAL TO WEST CENTRAL
TN...EXPECT A TIGHT ENOUGH PRESSURE GRADIENT EVEN THIS FAR TO THE
NORTHWEST TO INDUCE NNW SFC WINDS OF 10-20 MPH LOCALLY...PRODUCING
BLOWING AND DRIFTING OF THE FRESH POWDER...ESPECIALLY OVER LOW
FRICTION ICE GLAZE ZONES. HAVE TOUCHED UPON THIS IN THE HWO AND SNOW
ADVISORY ITSELF.

TEMPS AN AFTER THOUGHT...BUT EXPECT QUICK DROP OFF TO 12 HR LOWS BY
MID EVENING WITH SOME SINGLY DIGITS POSSIBLE IN THE NORTHWESTERN
CWA...THEN STEADY TO SLOW RISE PHENOMENON OVERNIGHT.     ..12..

.LONG TERM...SATURDAY NIGHT THROUGH NEXT FRIDAY...
SATURDAY NIGHT IS THE TAIL END OF OUR SATURDAY SNOW FALL...WITH
SNOW ENDING FROM WEST TO EAST DURING THE EVENING HOURS.  BEST
SNOWFALL RATES WILL BE OVER BY THE EVENING HOURS...WITH THE BETTER
LIFT AND FRONTOGENESIS BANDS HAVING SHIFTED EAST.  WILL STILL HAVE
SOME LIKELY POPS FOR THE EASTERN AND SOUTHEASTERN COUNTIES FOR THE
EVENING HOURS...BUT SHOULD END BY APPROXIMATELY 9PM...THUS THE
ENDING TIME OF THE SNOW ADVISORY.  THERE MAY BE SOME LIGHT SNOW
SHOWERS OR FLURRIES AFTER 9 PM...BUT NOT ENOUGH TO BE WORTH
CONTINUING THE ADVISORY.

SUNDAY THROUGH TUESDAY ARE OUR ONLY QUIET PERIODS OF THE FORECAST.
THE SATURDAY SNOWSTORM RETREATS OFF TO THE EAST ON SUNDAY...THEN ON
MONDAY WE WILL BE IN NORTHWEST FLOW WITH A WEAK CLIPPER MOVING
ACROSS THE GREAT LAKES.  MONDAY AND TUESDAY WE GET INTO WEAK RETURN
FLOW FROM THE SOUTHWEST AT THE SURFACE...BUT NOT UNTIL TUESDAY DO WE
SEE SIGNIFICANT WARMING WITH 850MB TEMPS GETTING A FEW DEGREES ABOVE
ZERO.  WEDNESDAY A NEW TROUGH COMES OUT OF THE ROCKIES...AND SPINS
UP A SURFACE LOW TO MOVE ACROSS THE MIDWEST ON THURSDAY.  THIS
SYSTEM IS COMPLETELY NEW ON BOTH THE GFS AND ECMWF TODAY...AND WILL
BE GOING WITH A MUTED VERSION OF THE GFS SOLUTION OF IT FOR NOW. IT
WOULD IMPLY A POSSIBLE RAIN EVENT.  DO NOT TRUST HOW WARM THE
GUIDANCE HAS GONE FOR THE MONDAY THROUGH WEDNESDAY TIME FRAME DUE TO
SNOWPACK FEEDBACK...AND HAVE KEPT TEMPERATURES DOWN...WHICH OF
COURSE COULD TOTALLY CHANGE THE PRECIP TYPE FOR THURSDAY.  SO HAVE
GONE WITH A RAIN OR SNOW PRECIP TYPE FOR NOW...AND HAVE KEPT TEMPS
DOWN THE WHOLE WEEK.     ..LE..

&&

.AVIATION...
EXPECT SNOW AND MVFR/IFR CIGS AND VSBYS TO OVERSPREAD THE BRL
TERMINAL BY 04Z...MLI 08-09Z AND MVFR SNOWS AT DBQ AND CID BY
AROUND 14-15Z SAT MORNING. OTHERWISE VFR CONDITIONS WILL OCCUPY
THE FIRST HALF OF THE 18Z TAF PERIOD.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...SNOW ADVISORY FROM 3 AM-9 PM CST SATURDAY FOR DES MOINES-
     HENRY IA-JEFFERSON-KEOKUK-LEE-LOUISA-MUSCATINE-SCOTT-VAN
     BUREN-WASHINGTON.

IL...SNOW ADVISORY FROM 3 AM-9 PM CST SATURDAY FOR SUNDAY FOR BUREAU-
     HANCOCK-HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND
     -WARREN-WHITESIDE.

MO...SNOW ADVISORY FROM 3 AM-9 PM CST SATURDAY FOR CLARK-SCOTLAND.

&&

12/LRE
Hazardous weather outlook, Dec 14, 2:56 PM CST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
256 PM CST FRI DEC 14 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-152100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
256 PM CST FRI DEC 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW WILL SPREAD NORTHEAST ACROSS THE OUTLOOK AREA LATE TONIGHT
AND EARLY SATURDAY MORNING. ACCUMULATION OF 1 TO 3 INCHES IS
POSSIBLE BY 6 AM SATURDAY IN PORTIONS OF SOUTHEAST IOWA AND WEST
CENTRAL ILLINOIS. A SNOW ADVISORY IS IN EFFECT FOR LOCATIONS
SOUTHEAST OF A SIGOURNEY TO THE QUAD CITIES...TO STERLING
ILLINOIS FROM 3 AM UNTIL 9 PM SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW WILL CONTINUE THROUGH THE DAY SATURDAY AND GRADUALLY DIMINISH
TO FLURRIES SATURDAY EVENING. TOTAL ACCUMULATION SHOULD RANGE FROM
AROUND AN IN NORTH OF HIGHWAY 20...TO 1 TO 3 INCHES FROM IOWA CITY
THROUGH CLINTON IOWA. IN THE ADVISORY AREAS...3 TO 4 INCHES IS
EXPECTED...WITH SOME ISOLATED HIGHER AMOUNTS AROUND 5 INCHES
POSSIBLE...ESPECIALLY FROM MACOMB TO PRINCETON ILLINOIS. IN
ADDITION TO THE SNOW...NORTHWEST WINDS OF 10 TO 20 MPH WILL CREATE
SOME BLOWING AND DRIFTING SNOW...ESPECIALLY IN OPEN AREAS WHERE
ICE COVERS THE GROUND.

ALSO...TEMPERATURES ARE EXPECTED TO REMAIN BELOW
FREEZING...KEEPING ACCUMULATED ICE ON SOME TREES AND POWER LINES.
THE INCREASING WINDS MAY CAUSE ADDITIONAL TREE DAMAGE AND ISOLATED
POWER OUTAGES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
SPOTTER SNOWFALL AMOUNTS LATE TONIGHT THROUGH SATURDAY EVENING
WOULD BE GREATLY APPRECIATED.

ERVIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter weather. Local standard time, as filed.

Winter Weather, Carroll

When
December 15, 1:25 AM CST to 9:00 PM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Winter Weather, Whiteside

When
December 15, 1:30 AM CST to 9:35 PM CST
Where
Whiteside forecast zone
Reported by
Trained Spotter
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

A trained spotter measured 5.8 inches of snow 6N Sterling.

Winter Weather, Jo Daviess

When
December 15, 2:15 AM CST to 9:00 PM CST
Where
Jo Daviess forecast zone
Reported by
Trained Spotter
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Winter Weather, Stephenson

When
December 15, 2:15 AM CST to 9:25 PM CST
Where
Stephenson forecast zone
Reported by
Trained Spotter
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

Winter Weather, Hancock

When
December 15, 3:00 AM CST to 11:45 PM CST
Where
Hancock forecast zone
Reported by
Trained Spotter
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Winter Weather, McDonough

When
December 15, 3:00 AM CST to December 16, 12:00 AM CST
Where
McDonough forecast zone
Reported by
Trained Spotter
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

Winter Weather, Rock Island

When
December 15, 3:00 AM CST to 11:00 PM CST
Where
Rock Island forecast zone
Reported by
Trained Spotter
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Winter Weather, Henry

When
December 15, 4:00 AM CST to 10:30 PM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

A trained spotter measured 5.0 inches of snow in Galva.

Winter Weather, Mercer

When
December 15, 4:00 AM CST to 11:00 PM CST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Winter Weather, Henderson

When
December 15, 5:00 AM CST to 11:45 PM CST
Where
Henderson forecast zone
Reported by
Trained Spotter
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

Winter Weather, Warren

When
December 15, 5:00 AM CST to 11:00 PM CST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

Winter Weather, Bureau

When
December 15, 8:00 AM CST to December 16, 12:00 AM CST
Where
Bureau forecast zone
Reported by
Trained Spotter
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

Winter Weather, Putnam

When
December 15, 8:00 AM CST to December 16, 12:00 AM CST
Where
Putnam forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67422, 67433, 67426, 67431, 67423, 67427, 67430, 67425, 67428, 67424, 67432, 67421, 67429.